Hi all -
I'd appreciate any input on my D's labs. Very long story which I will try to make brief:
Strong family history of thyroid disease - I had Graves, my brother did too, my sister has Hashi's, my brother's D (my niece) diagnosed with Graves at age 19.
I have a D15. At 13, she developed anorexia nervosa/bulimia/mild oCD/depression (her thyroid was fine at the time, btw). With intensive intervention and high-dose Prozac (up to 70mg a day) she recovered, thank god. Has been doing fine as far as the ED, been gradually weaned down to 40 mg of Prozac.
Lately i have been worried that she was possibly showing symptoms of hypothyroidism. The list included:
-decreased exercise tolerance
-feeling very cold
-erratic academic performance (she was a straight-A student before her ED,
has struggled since - will get a D on one test, A on the next)
-weight gain - she was 130 before the ED, dropped to 90 when ill, rebounded to 130 after about 8 months of treatment. Was pretty stable there for a while, but in the last 9 mos. or so went up to over 160 lbs (no bingeing), although she has finally managed to lose some of that.
-lengthening menstrual cycle (from 28 to 35 days) and heavy periods
So - anyway - had her thyroid tested recently. along with a few other things:
TSH 0.74 (0.4-4.0)
Free T4 0.76 (0.70-1.48)
Free T3 241 (242-501)
Total T3 113 (97-186)
Ferritin 17 (13-150)
Hgb/hct 13.7/39.7 (that's good for a woman - no anemia)
Obviously she could use some more iron. And I'm thankful she doesn't appear to have thyroid antibodies (yet!).
Her free T3 and Free T4 are pretty borderline low, yet her TSH is also on the low end of normal.
She doesn't have any reason that I know of for us to suspect central hypothyroidism - never had a head injury, nothing to suggest any deficiency of other pituitary hormones.
I guess what I'm wondering is, has anybody seen a link between high-dose Prozac and central hypothyroidism? Any suggestions for naturally boosting her thyroid production (I'll add selenium for sure, and other suggestions?). I'll be taking her in to see my endo, who's a pretty reasonable guy who will at least listen to my concerns, but I'm not expecting he'll have too much to contribute.
I don't want to jump to treating my D if she really doesn't have any thyroid disease - and it may well be that her next set of tests come back more normal. But I also don't want to let her suffer and struggle if there is something we could be doing right now to help her.
(Just going completely off the Prozac isn't an option quite yet, although we will be very slowly tapering her down more in the summer).
I'm not sure about the questions that you asked, but I do know that if she does get treated with meds for thyroid function that the Prozac does interfer with the thyroid medications. Other than that not real sure.
If you go to the Prozac site and look at the prescribing info, you'll see that the manufacturer reports the drug is an "infrequent" cause of hypothyroidism.
The problem I have with that adjective is that it's far too subjective. Let's say one million people take Prozac [even though it's probably far more than that]. If only 1% of people become hypothyroid, that's 100,000 people! I would call 1% "infrequent", but it's still a heck of a lot of people!
I'm not a chemist, but I think fluoxetine is based on fluorine, which used to be used to treat hyperT. It's my guess that this is where the problem lies.
Now clearly, the drug is doing your D far more good than it is harm, even if it is depressing her thyroid somewhat, so of course you need to be wary of discontinuing it too soon.
I hope she continues to recover, fast and fully.
"If you go to the Prozac site and look at the prescribing info, you'll see that the manufacturer reports the drug is an "infrequent" cause of hypothyroidism.
Why, so it does! Thanks for finding that, I missed it.
That would make a lot of sense out of her numbers, if what we're seeing is a central effect of the Prozac rather than the onset of the family tendency to autoimmune thyroid disease.
I'll be discussing it with the endo, and talking to her psych about maybe speeding up the weaning process a bit. Maybe they will want to suplement her thyroid for a bit until she's off prozac. Meanwhile, she's started on iron and selenium.
Ellie, I just wanted to say that I hope all goes well for your daughter ... I wish I could give some valuable info about her labs but I'm certainly not skilled in that area. I appreciate you posting her story as I, too, have a daughter who's 13 1/2 ... and I will be keeping my eyes and ears more opened as to her demeaner of sorts. She's been talking lately about being "fat", she's about 115 lbs and I've been encouraging her to exercise more and how normal it is at this age to grow. Fortunately, she's very active and will be trying out for H.S. cheerleading ... and thank goodness we're coming out of the winter months, that will certainly help ... more swimming and bike riding.
Anyway, just wanted to say "thank you" and prayers for your daughter to be well. Marty
Marty - definitely keep an eye on your daughter!!!
My D was in perfect shape when she got sick with her ED - 5'4", 130 lbs. with lots of muscle. She did Junior Lifeguards in the summer, lost 10 lbs. from all the exercise, which was fine (she didn't need to lose it but it didn't make her underweight) - but that kicked off the ED, she became obsessed with having "flat abs", started purging to keep the weight loss going when she got back to school, became really delusional about the whole thing.
What I learned in the process that is pertinent here is that there's a HUGE genetic component, it is closely related to Tourette's syndrome (which her brother has a mild case of) and OCD and depression, which are all more frequent in relatives of ED patients. Also - there is probably an autoimmune component in many cases - antibodies against the basal ganglia in the brain seem to play a role.
My D was the last girl you would have thought would develop an ED - I really think in her case she was just biologically predisposed and a little incidental weight loss kicked off the disease.